Alert archive / Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 38, NWS Baltimore/Washington

July 16, 2016Augusta County, Rockingham County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2016, 2:57 PM EDT for Augusta County, Rockingham County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 2:57 PM EDT (18:57 UTC)
Expired
Jul 16, 2016, 6:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Augusta County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:43 PM EDTFLASH FLOODSangerville, VANORTH RIVER ROAD AT GRINDSTONE ROAD CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS51 KLWX 161857
FFWLWX
VAC015-165-162200-
/O.NEW.KLWX.FF.W.0038.160716T1857Z-160716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
  NORTH CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...

* UNTIL 600 PM EDT

* AT 255 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN. ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  BRIDGEWATER...MOUNT CRAWFORD...MONTEZUMA...MOSCOW...SANGERVILLE...
  MOUNT SOLON AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3850 7904 3832 7891 3830 7922 3843 7927

$$

HAS
2 follow-up statements
621 
WGUS71 KLWX 162008
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT SAT JUL 16 2016

VAC015-165-162200-
/O.CON.KLWX.FF.W.0038.000000T0000Z-160716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-AUGUSTA VA-
408 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHWESTERN ROCKINGHAM AND NORTH CENTRAL AUGUSTA COUNTIES...

AT 406 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. UP TO FOUR INCHES OF RAIN HAS FALLEN
MAINLY IN SANGERVILLE AND NORTHWEST OF MOUNT SOLON.
ADDITIONAL RAINFALL AMOUNTS OF UP TO A INCH IS POSSIBLE.
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRIDGEWATER...MOUNT CRAWFORD...MONTEZUMA...MOSCOW...SANGERVILLE...
MOUNT SOLON AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3850 7904 3832 7891 3830 7922 3843 7927

$$

HAS
158 
WGUS71 KLWX 162055
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EDT SAT JUL 16 2016

VAC015-165-162104-
/O.CAN.KLWX.FF.W.0038.000000T0000Z-160716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-AUGUSTA VA-
455 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ROCKINGHAM AND NORTH
CENTRAL AUGUSTA COUNTIES IS CANCELLED...

THE THREAT OF RAPID-LIFE THREATENING FLOODING HAS ENDED...BUT THE
FLOOD THREAT CONTINUES. A FLOOD WARNING HAS BEEN ISSUED TO REPLACE
THE FLASH FLOOD WARNING.

LAT...LON 3850 7904 3832 7891 3830 7922 3843 7927

$$

HAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:08 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 16, 11:08 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1108 AM EDT Sat Jul 16 2016

.SYNOPSIS...
A surface trough will remain overhead through the weekend. The
boundary will dissipate Monday before a cold front moves into the
area Monday night into Tuesday. The boundary will stall just
to the south during the middle portion of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak remnant of a frontal boundary settles near the area and
stalls out this afternoon. This combined with an impulse of
energy aloft will be enough to trigger some scattered showers and
thunderstorms this afternoon. While not expecting much in the way
of a widespread severe threat, could see an isolated stronger
storm or two with the development of 1000-1500 J/KG of MLCAPE and
around 30 knots of 0-6KM shear. It should be noted that if
convection can build tall enough, there is significantly more
shear available above 6KM AGL.

Another very warm near-seasonal summer day expected with highs in
the mid 80s to around 90F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Convection ongoing this evening will weaken and dissipate heading
into tonight. Also expecting gradual clearing, which may lead to
the development of some patchy fog, especially in areas that see
rain this afternoon/evening. Lows 60s to mid 70s.

Sunday will be the best day of the weekend with mostly sunny skies
as high pressure moves in overhead. Temperatures similar to today,
but likely a degree or two warmer, mid 80s to low 90s.

Temperatures increase further Monday, the hottest of the next
several days, out ahead of an approaching frontal system. Highs
expected to reach the low to mid 90s, but with higher dew point
values slow to return, should not be overly oppressive, with heat
indices currently forecast to remain below 100F. Some showers and
thunderstorms may approach from the northwest late in the day.

Cold front moves towards the region for Monday night. Mid level
lapse rates increase, and some MLCAPE modeled to remain over the
region, so will have to watch to see if some of the
showers/thunderstorms likely ongoing Monday evening upstream over
the Ohio Valley can make it into the region Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front will will pass through the area Tuesday into Tuesday
night and it will stall out just to the south Wednesday and
Thursday. Showers and thunderstorms are possible...especially
along and ahead of the boundary Tuesday. The best chance for
thunderstorms will be across central Virginia into southern
Maryland where heat and humidity will be a bit higher.

Weak high pressure will build in the area behind the front for
Wednesday and Thursday. Seasonably hot conditions are expected
during this time...but humidity will be a bit lower. The high will
shift offshore and weaken late in the week while a cold front
moves through the central Conus. A southwest flow will likely
allow for the return of more hot and humid conditions for Friday
and Saturday. Much of the time should turn out dry for Wednesday
and Thursday due to lower humidity...but also for Friday and
Saturday too due to a westerly component to the low-level wind
field.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR through the TAF period. Mostly clear skies expected
for the remainder of the early morning hours. Some patchy fog
possible at CHO for a few hours, so have maintained some MVFR in
the TAF.

Scattered showers and thunderstorms expected to develop this
afternoon, so have shown a VCTS. Activity too scattered to
warrant TSRA yet.

VFR Sunday aside from any patchy early fog potential. VFR
conditions expected to prevail through much of Monday.
The next chance for some showers/thunderstorms will be late
Monday/Monday night.

VFR conditions are expected most of Tuesday through Wednesday. A
couple showers and thunderstorms are possible Tuesday...with the
best chance toward KCHO.

&&

.MARINE...
Winds are 18 knots this morning, but may again briefly approach
criteria later this afternoon and evening. Will leave gusts below
18 knots for now. Risk of gusty thunderstorms later this afternoon
and evening as well, with potential for Marine Weather
Statements/Special Marine Warnings.

Sunday expected to be tranquil with sub-SCA winds, but southerly
channeling ahead of next front will bring potential for SCA winds
Sunday night, and more likely late Monday/Monday night.

A cold front will pass through the area Tuesday into Tuesday
night. A few showers and thunderstorms are possible. The best
chance for thunderstorms will be across the lower Tidal Potomac
River and middle portions of the Bay. Any thunderstorms that do
develop may contain gusty winds. High pressure will settle
overhead for Wednesday and Thursday. A pressure surge behind the
cold front may cause gusts around SCA criteria Tuesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...MM/RCM
SHORT TERM...MM
LONG TERM...BJL
AVIATION...BJL/MM/RCM
MARINE...BJL/MM/RCM
Hazardous weather outlook, Jul 16, 2:29 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT SAT JUL 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171830-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
229 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171830-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
229 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:48 AM EDTSmall Craft AdvisoryLWX2 hr
Jul 16, 2:31 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah44 min
Jul 16, 2:44 PM EDTAreal Flood WarningLWXRockingham6 hr
Jul 16, 3:06 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William39 min
Jul 16, 3:42 PM EDTFlash Flood WarningLWXRockingham3 hr
Jul 16, 3:42 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William48 min
Jul 16, 3:49 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg25 min
Jul 16, 4:17 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church43 min
Jul 16, 4:18 PM EDTSpecial Marine WarningLWX87 min
Jul 16, 4:26 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Charlottesville, City of Waynesboro29 min
Jul 16, 4:53 PM EDTAreal Flood WarningLWXAugusta, Rockingham6 hr
Jul 16, 5:15 PM EDTSpecial Marine WarningLWX90 min
Jul 16, 5:38 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford37 min
Jul 16, 5:44 PM EDTSpecial Marine WarningLWX91 min
Jul 16, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Jul 16, 6:07 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William24 min

Nearby

Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.